Oregon, 2004

Heavy Snow in Oregon, February 2 to 3, 2004

February 2 to 3, 2004 · NWS PDT · 1 event in 1 county or zone

5 inches of snow, all of which fell in a 13 hour period.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Brothers received 8.5 inches of snow, all of which fell in a 13 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 2, 2:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 2, 2:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PST MON FEB 2 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. A DEEP UPPER
LOW...DROPPING SOUTH ALONG THE OREGON COAST...IS PRODUCING NUMEROUS
SHOWERS EAST OF THE CASCADES.  SNOW AMOUNTS HAVE VARIED
SIGNIFICANTLY DEPENDING ON AREAS RECEIVING LOW LEVEL LIFT AND COLD
AIR DAMMING.  THE EAST SLOPES OF THE CASCADES FROM ELLENSBURG TO
LA PINE HAVE RECEIVED THE MOST PRECIPITATION...YET TEMPERATURES ARE
IN THE MID 30S THIS AFTERNOON OVER MOST OF THE POPULATED AREAS WITH
PRECIPITATION FALLING AS A SNOW/RAIN MIX OR JUST WET SNOW. THE
DEFORMATION BAND SEEN ON DOPPLER RADAR AND SATELLITE IS PROVIDING
LIGHT SNOW OVER THE CENTRAL AND EASTERN MOUNTAINS...YET
ACCUMULATIONS ARE LIGHT.  HAVE CANCELED THE SNOW ADVISORIES FOR THE
EASTERN COLUMBIA RIVER GORGE AND THE JOHN DAY BASIN AND OCHOCO
HIGHLANDS.  THE UPPER LOW WILL CONTINUE TO DIVE SOUTHWARD TONIGHT
AND WILL BE OVER NEVADA BY EARLY TUESDAY MORNING.  THIS WILL RESULT
IN A SPLIT FLOW OVER THE PACIFIC NW ON TUESDAY WITH A SPLIT-TYPE
FLOW CONTINUING INTO WEDNESDAY.  ANY DISTURBANCES THAT MOVE THROUGH
THE REGION WILL BE WEAK AND MAINLY BRING SNOW SHOWERS OVER THE
MOUNTAINS.  THE UPPER FLOW WILL CHANGE TO THE NW ON WEDNESDAY AS AN
UPPER RIDGE BUILDS OFFSHORE.  A STRONGER SHORTWAVE TROUGH WILL MOVE
THROUGH THE REGION WEDNESDAY FOR A BETTER CHANCE OF SNOW SHOWERS
WITH MOST SNOWFALL IN THE BLUES AND OCHOCOS.  DRIER AIR WILL SPREAD
EASTWARD WEDNESDAY AS THE HIGH PRESSURE RIDGE SHIFTS EASTWARD.  SMITH

.LONG TERM...THURSDAY THROUGH MONDAY...THE UPPER RIDGE WILL MOVE
ACROSS THE PACNW THURSDAY FOR DRY CONDITIONS. THE RIDGE WILL SHIFT
EAST OF THE PACNW THURSDAY NIGHT AND BE FOLLOWED BY DISTURBANCE OUT
OF THE GULF OF ALASKA FRIDAY. THIS DISTURBANCE WILL SPREAD PRECIP
ACROSS THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY...WITH SOME SNOW
SHOWERS LINGERING FRIDAY NIGHT. AN UPPER RIDGE LOOKS TO BUILD ALONG
THE WEST COAST DURING THE WEEKEND TURNING THE FLOW AT LEAST TO THE
NORTHWEST...IF NOT TO THE NORTH. A WEAK WAVE LOOKS TO DIG SOUTHEAST
INTO THE INTERMOUNTAIN WEST SUNDAY/SUNDAY NIGHT. THIS WOULD RESULT
IN YET MORE SHOWERS...ESPECIALLY OVER THE NORTHEAST AND EAST-CENTRAL
MOUNTAINS. COULD SEE SOME WRAP AROUND MOISTURE LINGER OVER THE
NORTHEAST AND EAST-CENTRAL MOUNTAINS MONDAY FOR A FEW SNOW SHOWERS.
GKH

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 28 40 25 40 / 40 10 10 10
WALLA WALLA         29 39 26 39 / 40 10 10 10
TRI-CITIES          30 41 28 41 / 40 10 10 10
YAKIMA              29 39 24 39 / 40 10 10 10
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

85
Hazardous weather outlook, Feb 2, 8:00 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
800 AM PST MON FEB 2 2004

ORZ041-WAZ024-031300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN COLUMBIA RIVER
GORGE.

.DAY ONE...TODAY
NUMEROUS SNOW SHOWERS WILL CONTINUE ALONG THE EASTERN COLUMBIA RIVER
GORGE. A SNOW ADVISORY IS IN EFFECT UNTIL 1:30 PM PST TODAY.  PLEASE
REFER TO THE LATEST PDXWSWPDT WWUS46 KPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ042>050-WAZ025>030-031300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LOW PRESSURE SYSTEM OFF THE OREGON COAST WILL SPREAD
PRECIPITATION ACROSS THE REGION. SNOW ACCUMULATIONS WILL RANGE FROM
1 TO 3 INCHES ALONG THE EAST SLOPES OF THE NORTHERN OREGON AND
SOUTHERN WASHINGTON CASCADES...BELOW SNOW ADVISORY CRITERIA. CENTRAL
OREGON WILL GET RAIN AND SNOW THIS EVENING IN THE WRAP AROUND
UPSLOPE FLOW ASSOCIATED WITH THE LOW PRESSURE SYSTEM AS IT MOVES
SOUTHEAST THROUGH SOUTHERN OREGON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL DISTURBANCE WILL BRING LIGHT SNOW TO MOST OF THE
REGION TUESDAY THROUGH WEDNESDAY.  HIGH PRESSURE WILL MOVE THROUGH
THE REGION ON WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...STEERING MOST
OF THE WEATHER SYSTEMS TO THE NORTH OF THE FORECAST AREA. THE HIGH
PRESSURE RIDGE WILL BREAK DOWN ON FRIDAY AND BE REPLACED BY A
GENERAL NORTHWEST FLOW ALOFT OVER THE PACIFIC NORTHWEST. THIS WILL
ALLOW A FEW UPPER LEVEL DISTURBANCES TO MOVE THROUGH THE PACIFIC
NORTHWEST.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Oregon

When
February 2, 6:00 PM PST to February 3, 10:47 AM PST
Where
Central Oregon forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385018.